North Carolina, 2003

Damaging Wind in North Carolina, June 11, 2003

June 11, 2003 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 11, 12:45 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 12:45 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT WED JUN 11 2003

WILL BE IN WARM AND UNSTABLE TROPICAL AIR THROUGH WEEKEND.
CONVECTION SUPPRESSED SOMEWHAT TODAY BY WEAK UPPER RIDGING.
CONVECTION WILL INCREASE THURSDAY AS WEAK RIDGING FLATTENS OUT AND
IMPULSES ASSOCIATED WITH STRONG LOW PRESSURE MOVING UP OHIO VALLEY
PUSH INTO STATE.  AS INSTABILITY INCREASES ALOFT THURSDAY TRIGGERS
WILL BE PROVIDED BY MCS REMAINS ADVECTING FROM WEST COUPLED WITH
HEATING.  TEMPERATURES WILL REMAIN ABOVE NORMAL

SIMILAR CONDITIONS CONTINUE THROUGH SUNDAY WITH DAILY MAINLY DIURNAL
CONVECTION CONTINUING.  FRONT TRIES TO MOVE OVER AREA FROM THE NORTH
LATE SUNDAY AND MONDAY BUT JURY IS STILL OUT AS TO FINAL IMPACT.  AT
THIS TIME LOOK FOR BROAD FRONTAL BAND TO SETTLE OVER OR JUST SOUTH
OF AREA MONDAY THROUGH WEDNESDAY.  INCREASED CLOUDS AND CONVECTION
WILL KEEP HIGH TEMPERATURES NEAR OR JUST BELOW AVERAGE VALUES.

.RAH...NONE.

SWH
Hazardous weather outlook, Jun 11, 3:17 AM EST, 14 hours 38 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-111015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
417 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THERE IS A CHANCE FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RA

In the hours before

Special weather statement, Jun 11, 4:07 PM EST, 1 hour 48 minutes before
NCZ073>075-083>085-112300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
507 PM EDT WED JUN 11 2003

...THUNDERSTORMS WILL INCREASE IN COVERAGE OVER THE SOUTHERN
PIEDMONT THROUGH 7 PM...

SCATTERED THUNDERSTORMS OVER NORTHERN SOUTH CAROLINA WILL DRIFT
NORTH INTO SECTIONS OF ANSON...RICHMOND AND SCOTLAND COUNTIES
THROUGH 6 PM.  ADDITIONAL THUNDERSTORMS WILL LIKELY DEVELOP NEAR
ALBEMARLE AND TROY.

THE STORMS WILL PRODUCE WIND GUSTS UP TO 35 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS. THE TOWNS OF WHITE
STORE...MORVEN...DIGGS...HAMLET AND GIBSON WILL LIKELY EXPERIENCE
THESE STORMS PRIOR TO 6 PM.

WSS

The radar

The Raleigh/Durham radar (KRAX), 85 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
June 11, 5:55 PM EST
Where
Cumberland County, 4 mi W of Cedar Creek
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.950, -78.817

The tops of several trees were snapped off in the Gray's Creek area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364917.